Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

August 9, 2021Yavapai County, Arizona

NWS Flagstaff, AZ issued this special weather statement at Aug 9, 2021, 12:30 PM MST for Yavapai County, Arizona. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 12:30 PM MST (19:30 UTC)
Expired
Aug 9, 2021, 1:00 PM MST
In force
30 min
Issued by
NWS Flagstaff, AZ
Hail
0.50 in
Wind
40

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.5 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2142 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

424 
WWUS85 KFGZ 091930
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021
 
AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1230 PM MST Mon Aug 9 2021

...A strong thunderstorm is currently over the Prescott Airport 
through 100 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley. 

This includes the following highways...
 State Route 89 between mile markers 318 and 326.
 State Route 89A between mile markers 318 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

TPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 9, 8:45 AM MST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 9, 8:45 AM MST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
845 AM MST Mon Aug 9 2021

.SYNOPSIS...Moisture will begin to increase today leading to
higher chances for thunderstorms through the week. There will be
a threat of localized flash flooding with the stronger storms.
Temperatures will decrease to near normal.

&&

.UPDATE...Complex of showers and thunderstorms this morning over
central Arizona will continue to move northwestward this morning.
Any precip is expected to remain south of the area, however
increasing cloud cover is expected. Showers and thunderstorms
develop across the high terrain early this afternoon, becoming a
bit more widespread later and into the evening hours. Minor
updates were made to this afternoons PoPs to adjust for current
hi-res guidance, otherwise forecast remains unchanged.

&&

.PREV DISCUSSION /243 AM MST/...Mostly clear skies early this
morning across northern Arizona with some convective debris
cloudiness and even a few sprinkles near the White Mountains. At
the surface, dry air remains from around I-40 northward with
dewpoints in the 20s and 30s. South of I-40, moisture is beginning
to move northward with dewpoints increasing into the 50s. Model
guidance indicates that an inverted trough over southern Arizona
this morning will slowly move northward into west central portions
of the state by Tuesday and possibly linger there through
Wednesday. For today, with the added low level moisture and
relatively clear skies through the morning, expect isolated to
scattered thunderstorms to develop during the early afternoon over
higher terrain along the Mogollon Rim and Yavapai/Gila Counties.
As we get into mid to late afternoon, mid level steering flow
looks to shift to easterly as the inverted trough approaches.
Trends in model guidance continue to suggest some decent storm
coverage and even some organized activity rolling westward through
Yavapai County well into the evening hours. A few strong to
severe storms are possible today, along with the threat of
isolated flash flooding. By early Tuesday morning, extensive cloud
cover and some light rain showers are likely to cover much of the
northern half of the state as the inverted trough lingers. This
makes Tuesday afternoon's storm chances somewhat uncertain. Some
of the high res guidance is targeting far western Yavapai and
Coconino for better storm coverage on the north end of the trough,
with lower coverage elsewhere. For now, storm chances in our
forecasts are fairly high for areas along/south of a Grand Canyon
to St Johns line. Localized heavy rainfall and flash flooding the
main threats Tuesday.

Wednesday through the weekend - moisture looks to remain plentiful
across the region with a good chance of thunderstorms each day. By
late week into the weekend, additional inverted troughs could move
westward across the region, around the high pressure center to our
north. Flash flood threat may increase as soil conditions become
saturated again.

&&

.AVIATION...For the 18Z package...Mostly VFR conditions prevail
for the duration of the TAF period. Showers and thunderstorms
develop mainly south of a KCMR-KRQE line. Expect MVFR countdowns
along with gusty and erratic winds in and around thunderstorms.
West to southwest winds 5-10 kts with gusts up to 15 kts return
this afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Isolated to scattered showers and thunderstorms are
possible near and south of Interstate 40 today, increasing in
coverage and spreading farther north on Tuesday. Warm temperatures
today will cool several degrees for Tuesday.

Wednesday through Friday...Expect increasing monsoon activity during
this period, with scattered showers and thunderstorms each afternoon.
There will be an increasing threat for flash flooding each day.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Humphreys/JJ
AVIATION...Humphreys
FIRE WEATHER...JJ

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 9, 12:30 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1230 PM MST Mon Aug 9 2021

AZZ008-037-092000-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1230 PM MST Mon Aug 9 2021

...A strong thunderstorm is currently over the Prescott Airport
through 100 PM MST...

At 1229 PM MST, Doppler radar was tracking a strong thunderstorm over
Prescott Airport, or near Prescott Valley, moving north at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Chino Valley, Prescott Airport and Williamson Valley.

This includes the following highways...
 State Route 89 between mile markers 318 and 326.
 State Route 89A between mile markers 318 and 321.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3461 11237 3460 11245 3473 11255 3475 11232
TIME...MOT...LOC 1929Z 178DEG 6KT 3466 11242

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TPS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:16 PM MSTSpecial Weather StatementFGZ44 min
Aug 9, 2:27 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai2 hr
Aug 9, 2:39 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:42 PM MSTFlash Flood Warning Considerable damage threatFGZYavapai3 hr
Aug 9, 3:53 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr
Aug 9, 4:15 PM MSTSpecial Weather StatementFGZ30 min
Aug 9, 4:21 PM MSTSevere Thunderstorm WarningFGZCoconino24 min
Aug 9, 4:42 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila3 hr
Aug 9, 4:51 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.